Skip to Content

Toxic heroin causes spike in overdoses

LA CROSSE, Wis. (WXOW) – “The heroin problem always affects us and it has been for quite some time,” said Captain Jim Hillcoat of the La Crosse Fire Department.

The heroin epidemic in La Crosse continues. Last week, the La Crosse County Medical Examiner warned of a possible potent batch of heroin laced with other unidentified drugs.

According to La Crosse County Medical Examiner Tim Candahl, La Crosse County had 25 drug related deaths last year. This year there have been four confirmed with one pending from over the weekend.

Candahl said the recent spike is cause for concern. Finding out why it’s happening is difficult. “[We need to] help investigators, find out ‘Hey we had a big surge, what happened this week?’ Did somebody come into town? Did somebody get out of jail? Did they come along the interstate?”

Regardless of where it’s coming from, overdose calls are nothing new. “This is basically normal operations for us. This has become a regular thing,” explained Captain Hillcoat.

But since the announcement of a toxic batch of heroin in the area, firefighters have seen an uptick in severe overdose cases.

“Unfortunately in this case we have become absolutely experts in managing patients that are in respiratory arrest because of an opioid overdose.”

So far in 2019 the department has administered Narcan 25 times. “A lot of people are under the impression that it’s just Narcan. You give it and it saves victims. That’s not really the case from an EMS perspective. Really what saves them is we breathe for them, give them oxygen,” explained Captain Hillcoat.

Candahl said without Narcan, it’s hard to know what the number of overdoses would be.

Brittany Lake

Daybreak Anchor

Skip to content